Virginia, 2016

Hail in Virginia, May 10, 2016

May 10, 2016 · NWS AKQ · 3 events in 1 county or zone

Scattered severe thunderstorms just north of a frontal boundary produced large hail across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms just north of a frontal boundary produced large hail across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 6:14 PM EST, 11 minutes earlier.

Area forecast discussion, May 10, 6:14 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT TUE MAY 10 2016

.SYNOPSIS...
A FRONTAL BOUNDARY REMAINS NEAR THE VIRGINIA AND NORTH CAROLINA
BORDER TONIGHT INTO WEDNESDAY...AND DROPS INTO THE CAROLINAS BY
THURSDAY. THE FRONT LIFTS NORTH AS A WARM FRONT THURSDAY NIGHT. A
COLD FRONT APPROACHES FROM THE WEST EARLY FRIDAY AND CROSSES THE
REGION FRIDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WILL BE WATCHING TSTM ACTIVITY TO THE WEST OVER THE NEXT FEW HRS
AS SOME HIGH RES DATA SHOWS IT MOVING E-SE ALONG THE STALLED
FRONTAL BOUNDARY ACROSS SRN VA...WHILE OTHER DATA SUGGESTS MORE
ELEVATED CONVECTION NORTH OF THE BOUNDARY MOVING EAST AFTER 00Z.
WITH THIS IN MIND...WENT AHEAD AND BEEFED UP THE THUNDER CHCS
ACROSS PIEDMONT AREAS NEXT FEW HRS. PIEDMONT REMAINS IN MARGINAL
THREAT TONITE...WITH THE RADAR TRENDS SHOWING LARGE HAIL BEING THE
MAIN ONE.

PVS DSCN:
CURRENT GOES WATER VAPOR IMAGERY DEPICTS A POTENT SHORTWAVE
TROUGH OVER THE OHIO VALLEY...WITH A MOIST FRONTAL BAND EXTENDING
FROM THE NRN GULF OF MEXICO NE TO OFF THE CAROLINA COAST. AT THE
SURFACE...A STATIONARY FRONT IS SITUATED FROM ERN NC TO N- CENTRAL
NC...AND THEN CONTINUES NW AS A WARM FRONT ACROSS THE
APPALACHIANS. VISIBLE IMAGERY SHOWS MOST OF THE LOCAL AREA REMAINS
MOSTLY CLOUDY TO OVERCAST THIS AFTERNOON...WITH SOME PARTIAL
CLEARING ACROSS THE FAR SRN VA AND NE NC. LIGHT SHOWERS ARE
PASSING ACROSS THE ERN SHORE THIS AFTERNOON. FARTHER
W...CONDITIONS ARE STABLE IN THE WAKE OF EARLY MORNING RAIN...WITH
THE CLOSEST CONVECTION OVER THE HIGHER TERRAIN OF WRN VA.
TEMPERATURES HAVE STRUGGLED TO WARM TODAY AND RANGE FROM THE UPPER
50S TO MID 60S OVER THE ERN SHORE...TO THE MID/UPPER 60S OVER
CENTRAL PORTIONS OF THE AREA...TO THE LOW/MID 70S FROM THE SW
PIEDMONT TO NE NC.

THE GENERAL MODEL CONSENSUS CONTINUES TO SUPPORT THE CONVECTION OVER
THE HIGHER TERRAIN ORGANIZING INTO A CLUSTER OF SHOWERS AND
PROGRESSING ACROSS THE NRN HALF OF THE LOCAL AREA TONIGHT. LIKELY
POPS ARE FORECAST ACROSS THE NRN HALF OF THE AREA...BOUNDED BY
CHC...WITH 20% OR LESS ACROSS THE FAR SE. SHOWALTER INDICES ARE
SLIGHTLY NEGATIVE...SO THUNDER WILL BE CONTINUED THROUGH 06Z. LOWS
RANGE FROM THE MID/UPPER 50S N...TO THE LOW/MID 60S S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE AFOREMENTIONED FRONTAL BOUNDARY REMAINS IN VICINITY
OF THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. SHORTWAVE ENERGY
PRESENTLY ASSOCIATED WITH CONVECTION OVER THE OHIO VALLEY SLIDES
ACROSS THE AREA WEDNESDAY AFTERNOON INTO THE EVENING. THE HIGHEST
POPS EXTEND FROM CENTRAL/SRN VA INTO NE NC. THERE WILL BE SOME
ELEVATED INSTABILITY N OF THE BOUNDARY...WITH SOME SFC BASED
INSTABILITY S OF THE BOUNDARY OVER SE VA/NE NC...SO SOME TSTMS ARE
EXPECTED. HIGHS RANGE FROM THE MID/UPPER 60S N...TO THE LOW 80S FAR
S. CONSIDERABLE CLOUD COVER IS EXPECTED N OF THE BOUNDARY...WITH
SOME PARTIAL CLEARING ACROSS SE PORTIONS PRIOR THE THE ARRIVAL OF
SHOWERS/TSTMS.

THE BOUNDARY PUSHES S OF THE AREA LATER WEDNESDAY NIGHT INTO
THURSDAY AS SHORTWAVE ENERGY PULLS OFFSHORE. THURSDAY HAS THE
POTENTIAL TO BE A DRY DAY UNDER SHORTWAVE RIDGING...WITH POPS AOB
20% UNDER A MOSTLY CLOUDY SKY. LOWS WEDNESDAY NIGHT RANGE FROM THE
MID 50S TO LOW 60S...FOLLOWED BY HIGHS THURSDAY IN THE MID/UPPER
70S.

THE FRONT LIFTS BACK N AS A WARM FRONT THURSDAY NIGHT...WITH A COLD
FRONT APPROACHING FROM THE W FRIDAY. SHOWERS ARE POSSIBLE...MAINLY W
LATE THURSDAY NIGHT INTO FRIDAY MORNING...WITH SHOWERS AND TSTMS
LIKELY ACROSS THE AREA BY AFTERNOON. LOWS THURSDAY NIGHT RANGE FROM
THE UPPER 50S TO MID 60S...WITH HIGHS FRIDAY AGAIN IN THE MID/UPPER
70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LONG TERM PERIOD WILL FEATURE FREQUENT CHANCES FOR PCPN AND NEAR TO
SLIGHTLY BLO NORMAL TEMPS. A COLD FRNT SLIDES THRU THE AREA FRI
NGT...WITH PCPN (MAINLY OCCURRING DAYTIME FRI) CONTINUING INTO THE
EVENG HRS OVER ERN AREAS...FOLLOWED BY DECREASING CLOUDINESS OVRNGT.
A SECONDARY COLD FRNT/MID-LEVEL DISTURBANCE WILL BRING ANOTHER
CHANCE OF PCPN SAT...ESPECIALLY OVER NW AREAS (30% POPS). HI TEMPS
SAT WILL AVG 75-80F. AFTER A COOLER NIGHT SAT NIGHT THAN PREVIOUS
NIGHTS (LO TEMPS IN THE LO/MID 50S)...SFC HI PRES BRIEFLY BLDS IN
FOR SUN...BEFORE RAIN PSBLY RETURNS MON/TUE AHEAD OF THE NEXT
APPROACHING LO PRES SYSTM. HI TEMPS SUN THRU TUE AVG IN THE 70S EACH
DAY.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS AND LIGHT E/NE WINDS PREVAIL ALL TERMINALS EARLY
THIS EVENING. ANOTHER SHORT WAVE AFFECTS THE AREA LATER THIS
EVENING AND OVERNIGHT WITH MORE SHOWERS/POSSIBLE TSTMS AT
KRIC/KSBY. ALSO CIGS AND POSSIBLY VSBYS LOWER TO MVFR OR EVEN IFR
AFTER MIDNIGHT. CONFIDENCE IN IFR CIGS IS HIGHEST AT KRIC AFTER
04Z...AND AT KECG AFTER 08Z. ANY PRECIP SHOULD CLEAR THE REGION BY
13Z/14Z...WITH VFR/MVFR CONDITIONS THEREAFTER...SIMILAR TO TODAY.

OUTLOOK...PERIODS OF SHOWERS AND SOME THUNDERSTORMS ARE IN THE
FORECAST THROUGH FRIDAY IN ASSOCIATION WITH THE FRONTAL BOUNDARY
THAT REMAINS NEAR OR SOUTH OF THE AREA. THE FRONT MOVES NORTH OF
THE AREA EARLY FRIDAY AHEAD OF A COLD FRONT THAT PUSHES THROUGH
FROM THE NW LATE FRIDAY/FRIDAY NIGHT. THE WEATHER GENERALLY
IMPROVES DURING THE WEEKEND.

&&

.MARINE...
NO HEADLINES NEC WITH THIS FORECAST PACKAGE. A FAIRLY WEAK
STATIONARY FRNTAL BNDRY REMAINS IN THE VICINITY THIS AFTN...AND WILL
CONTINUE TO DO SO THRU THU. ONSHORE FLOW TNGT REMAINS AOB 10
KT...WITH WAVES OVER THE BAY 1-2 FT...AND SEAS OVER CSTL WTRS 2-3
FT. WINDS REMAIN BLO 15 KT WED AND THU WITH SIMILAR WAVES/SEAS AS
TNGT. THE FRNT SLOWLY LIFTS N AS A WARM FRNT THU NIGHT/FRI MORNG
WITH SUB-SCA CONDS CONTINUING. THE NEXT COLD FRNT CROSSES THE WTRS
BY LATE FRI/FRI NIGHT...WITH SUB-SCA CONDS EXPECTED FOLLOWING THE
FRNT FRI NIGHT/SAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ/SAM
LONG TERM...MAS
AVIATION...JDM/WRS
MARINE...MAS
Hazardous weather outlook, May 10, 2:58 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT TUE MAY 10 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-112000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
358 PM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mecklenburg

When
May 10, 6:25 PM EST
Where
Mecklenburg County, 2.66 mi SW of Chase City Muni
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.750, -78.530

Quarter size hail was reported southwest of Chase City on Route 49.

Hail, Mecklenburg

When
May 10, 7:30 PM EST
Where
Mecklenburg County, 0.89 mi SW of Skipwith
Measured
1 in hail
Reported by
Social Media
Coordinates
36.690, -78.490

Quarter size hail was reported in Skipwith.

Hail, Mecklenburg

When
May 10, 7:45 PM EST
Where
Mecklenburg County, 1.31 mi WNW of Baskerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -78.300

Quarter size hail was reported near Baskerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638864, 638865, 638866.